Story by: Maggie Roetker on September 1, 2016
Recent reports of a spike in drug overdoses, possibly due to an extremely toxic batch of heroin, raise the question of whether you should call 911 or attempt to drive a victim to the hospital yourself.
Robert Couch, M.D., emergency medicine, says the answer is easy.
“Always call 911, since an ambulance will have the medication necessary to revive the person,” Dr. Couch said. “When you have extremely toxic heroin, it sometimes takes multiple doses of naloxone to reverse things. Emergency medical providers can take over and provide the support that you might not be able to in a car.”
Once someone stops breathing, you have between four and six minutes before irreversible brain damage begins.
For those who are afraid of being arrested, last year the Kentucky legislature passed a Good Samaritan law that means no arrest or prosecution, even if there are drugs or drug paraphernalia in the area.
“The most important thing to do is try to save that person’s life,” Dr. Couch said. “If you have some naloxone on hand, definitely try that. But still call 911.”
Norton Healthcare offers New Vision, a service for those wishing to overcome addiction. Learn more or call(502)636-4967or (800) 939-CARE/2273.
New Vision for Expectant Mothersalso is available. Call (502) 559-4375.
Select an appointment date and time from available spots listed below.